TRICK OR TREAT?
By Theodore E. TePass, MD, Medical Director of the Adult and Child Guidance Center, St. Francis Hospital, Evanston, Illinois.
What are we to believe? There he was with a gnawing bilateral earache that would not go away. He had noted that after drinking a diet Coke with aspartame (Nutrasweet®), he would get an earache. He had tested this three times, each time holding off the diet Coke for a few days. The earache would clear up, and then another diet Coke would bring on the earache again. He knew he was tired and was using the diet Coke for the lift without the calories, but should a drink with a safe additive in it cause a malfunction of the immune system? When he tried a regular Coke, the earache did not develop. After the third test of the diet Coke, the earache would not go away. It developed into a full-blown middle-ear infection that eventually required antibiotics. The end result was some loss of hearing, tinnitus (ringing in the ears), and a diminution of auditory discrimination (the ability to filter out background sounds).1
* * *
As recently as 1989, a family-physician publication gave aspartame a clean bill of health:
The same publication did mention an initial concern, focused mostly on formate, the toxic metabolite of methanol, one of the degradation products of aspartame. Approximately 10 percent by weight of aspartame is metabolized to methanol, a poisonous substance. It appeared to require 34 mg/kg of ingestion to raise the serum methanol to detectable levels. This amount of ingestion is the 99th percentile of expected aspartame consumption, meaning that only 1 percent of persons ingesting aspartame would ingest more.3 In 1987 it was pointed out that the amount of methanol in an average aspartame-sweetened beverage was up to two-and-one-half times less than the amount found in an equal amount of fruit juice.4 However, this comes from data published in 1956, some 31 years earlier. And in 1973 a researcher stated: "From the standpoint of health, it is not correct to apply the standards of methanol content of alcoholic beverages arbitrarily to fruit juices, as has been done by several authors."5
In a similar vein, double-blind studies comparing aspartame with a placebo found no increase in adverse reactions with aspartame compared with the placebo.6 About the only caution noted with any consistency is that related to the use of aspartame in phenylketonuric (PKU) patients with serious phenylalanine restrictions.7 Thus, aspartame is not considered by many researchers to be a serious subject for consideration, given the amounts ingested.
But, as the introduction to this article indicates, there is another side to the aspartame story. In 1989 the Food and Drug Administration (FDA) reported 5,064 aspartame-related complaints. Headaches were the number one complaint, and there were 263 changes in vision including 4 cases of blindness, 241 seizures, 5 deaths, and a host of other reactions, including hearing loss, tinnitus, coma, depression, mood swings, difficulty breathing, anxiety attacks, loss of limb control, numbness of extremities, slurred speech, insomnia, muscle spasms, gastrointestinal and bladder disorders, nausea, loss of taste, rashes, hives, and menstrual problems.8 While 5,064 complaints were registered, one could reasonably assume that a number of complaints were never filed with the FDA, either because the patients never reported the symptoms to their doctors or because the doctors were informed but did not bother to file a complaint.
The number of complaints registered has risen steadily over the years. Aspartame was approved for use as a sweetener in 1981. By 1984 there were 592 complaints filed with the FDA, about 200 a year; and as of July 1989 there were about 600 per year. The most frequent symptoms have been neurological-related, followed by gastrointestinal, allergic, menstrual, and other.
Given the above, one has to wonder why aspartame was not subjected to investigation as a new drug, not just a food additive. In fact, such a recommendation was made by Martha M. Freeman, MD, FDA division of metabolic and endocrine drug products, in an August 20, 1973, memo to the FDA division of toxicology. But nothing was done! Contrast this with the, rightfully so, recent removal of L-tryptophane from the market and the vigorous pursuit of an FDA investigation of the relation between tryptophane and the eosinophilia myalgia syndrome (EMS). Should we consumers not expect such enthusiasm for re-investigating aspartame?
The most comprehensive report on this issue that I have read to date is the book Aspartame (NutraSweet): Is It Safe?, by H.J. Roberts, MD, graciously lent me by NOHA Honorary Member Beatrice Trum Hunter. The book is a good review of the aspartame story, as well as a report on a study of 551 of Dr. Roberts’ patients who appeared to have adverse reactions to aspartame-containing products. Dr. Roberts invites others, including physicians, investigators, and consumers, to examine his findings and to verify or challenge them.
The chief concern is that aspartame is not an innocuous food additive for all consumers. Given the number and seriousness of some of the adverse reactions already on file with the FDA and the growing number of complaints being picked up by alert physicians such as Dr. Roberts and by informed consumers, there would seem to be sufficient evidence for all concerned to demand that aspartame be tested as a new drug, not, as it was, as a food additive, with all the rigor that new-drug testing requires. Try to tell those who lost their vision or hearing or developed other adverse effects that it is a safe food additive.
1Patient communication, used with permission.
2Yost, David A., "Clinical Safety of Aspartame," American Family Physician, 39(2):201-02, February, 1989.
3Ibid., p. 203
4Stegink, L.D., "The aspartame story: a model for the clinical testing of a food additive," American Journal of Clinical Nutrition, 1987 (46) Supplement:205-15.
5Roberts, H.J., Aspartame (NutraSweet): Is It Safe?, Philadelphia: The Charles Press, 1990, p. 47.
6Garriga, Margarita M., and Dean D. Metcalfe, "Aspartame Intolerance," Annals of Allergy, 61(2):65, December 1988.
7Ibid., p. 66.
8"Nutrivoice: A Health Watch Newsletter," Oak Park, Illinois, Barbara Alexander Mullarkey, editor, Vol. 1, No. 2, Summer 1989, p. 3. Issues 1 and 2 are excellent sources with many references.
Article from NOHA NEWS, Vol. XV, No. 4, Fall 1990, pages 2-3.